Hypersensitivity Reactions to Cancer Chemotherapeutic Agents

Hypersensitivity Reactions to Cancer Chemotherapeutic Agents

836 CALCULUS positive in all of them. Of the 3 patients with normal serum afetoprotein concentrations 2 also had positive scans. It is of interest t...

42KB Sizes 0 Downloads 88 Views

836

CALCULUS

positive in all of them. Of the 3 patients with normal serum afetoprotein concentrations 2 also had positive scans. It is of interest that computerized tomography failed to detect 5 abnormal sites that were positive on antibody scanning and lymphangiography failed to detect 1 such site. Conversely, antibody scanning failed to detect 2 pulmonary metastases visible on chest radiographs and 1 group of palpable supraclavicular nodes. The authors conclude that there were no true false positive results with this technique and that the false negative rate was low. The resolution of this technique depends on the imaging equipment but was approximately 2 cm. in their hands. G. W. K. 4 figures, 4 tables, 15 references

Hypersensitivity Reactions to Cancer Chemotherapeutic Agents R.

B. WEISS AND S. BRUNO, Cancer Therapy Evaluation Program, Division of Cancer Treatment, National Cancer Institute, Bethesda, Maryland

Ann. Intern. Med., 94: 66-72 (Jan.) 1981 Hypersensitivity reactions after administration of cancer chemotherapeutic agents may be serious and life-threatening. The authors review the literature on the subject, with particular reference to the frequency, possible etiologic mechanisms involved, clinical features and management of these reactions. The main purpose of this article is to make physicians aware of this problem, which has not received much attention. The drugs that commonly result in allergic reactions of frequent and severe nature to be a clinical problem are Lasparaginase, cis-platinum, intravenous melphalan, daunomycin, bleomycin and doxorubicin hydrochloride. Occasional and mild hypersensitivity reactions have been reported with cyclophosphamide, intravesical topical thio-tepa, methotrexate and chlorambucil. Among the cytotoxic agents L-asparaginase is responsible for the highest incidence of hypersensitivity reactions and for a significant number of reported deaths. This drug is used commonly for the treatment of acute lymphocytic leukemia and closely related diseases, such as T-cell lymphoblastic lymphoma. The second most common anticancer agent that gives rise to allergic reactions is cis-platinum, which is used commonly in certain neoplasms of the genitourinary system, particularly metastatic testicular carcinoma. The incidence of hypersensitivity reaction with cis-platinum has been reported to be 1 to 20 per cent. The frequency of hypersensitivity is low if the drug is used alone, the highest reported incidence being 5 per cent. However, if cis-platinum is used in combination with other drugs, such as bleomycin, actinomycin, vincristine, cyclophosphamide and prednisone, the incidence goes up to 14 to 20 per cent. These reactions are not dose-related. Most reactions occur within a few seconds of initiation of intravenous therapy. The clinical features are varied and include anxiety, flushing, vomiting, tingling sensation, pruritis, diaphoresis, periorbital edema, erythema, urticaria, maculopapular rash, cough, dyspnea, bronchospasm and hypotension. There was only 1 reported death caused by hypersensitivity reaction. All other patients reportedly recovered after aggressive treatment with epinephrine, glucocorticoids and antihistamines. The exact mechanism involved in hypersensitivity reaction owing to cis-platinum is not understood. Hypersensitivity reaction owing to alkylating agents is uncommon with 1 exception of intravenous melphalan, which

reportedly has resulted in cardiac ·arrest immediately after administration in several instances. Intravesical topical thiotepa occasionally may give rise to hypersensitivity reaction of a mild nature. The symptoms include fever, urticaria, pruritis and angio-edema. There is no report of hypersensitivity caused by parenteral administration of thio-tepa. Occasional instances of urticaria! reactions have been reported after the administration of chlorambucil or intravenous cyclophosphamide. Rechallenge with the drug resulted in reproduction of the urticaria! reactions in the majority of the patients. The cytotoxic antibiotics that give rise to hypersensitivity reactions are daunomycin, doxorubicin, bleomycin · and mitomycin. However, the incidence of·such reactions is low. Daunomycin and doxorubicin cause hypersensitivity reactions of similar nature manifested by urticaria, angio-edema and hypotension. There was 1 death reported with doxorubicin. However, no deaths occurred with daunomycin. Premedication with antihistamines and steroids prevents repeat episodes of hypersensitivity in most cases. Bleomycin causes a pseudoanaphylactic reaction manifested by fever in 20 to 25 per cent of the patients. Occasionally, the fever is high and is associated with chills, severe shaking, diaphoresis, bronchospasm, mental confusion and hypotension. There have been 6 deaths caused by the reaction with bleomycin. The exact cause of these reactions is not known. For some unknown reason these episodes are more commonly seen in patients with lymphoma. Only 3 cases of urticaria with the use of mitomycin have been reported. With the use of conventional dose of methotrexate, which is commonly used for the treatment of psoriasis, isolated instances of mild urticaria! reactions have been reported. However, a high dose of methotrexate may result in severe anaphylactic reaction in some patients. The mechanism of such hypersensitivity is not known. No hypersensitivity reaction has been reported with the use of 5-fluorouracil, vincristine, vinblastine, the nitrosoureas, hydroxyurea, 6-thioguanine, 6-mercaptopurine, mithramycin, dactinomycin and dacarbazine. The authors emphasize the fact that serious hypersensitivity reactions may occur with some chemotherapeutic agents. Since these reactions can be life-threatening the physician should be prepared to handle such emergencies. Ready availability of resuscitative drugs and equipment is mandatory in the inpatient and outpatient setting. The fact that some chemotherapeutic agents may produce life-threatening hypersensitivity reaction should not discourage physicians from the appropriate use of these drugs for the treatment of cancer. Premedication with antihistamines and steroids may prevent or decrease the severity of those reactions in the majority of patients and may enable the physician to continue the treatment with the chemotherapeutic agent. N. S. D. 87 references

CALCULUS Cystine Crystalluria and Urinary Saturation in Cystine and Non-Cystine Stone Formers M. LABEEUW, C. GERBAULET, N. POZET, P. ZECH AND J. TRAEGER, Department of Nephrology, Edouard Herriot Hospital, Lyon, France Urol. Res., 9: 163-168 (Aug.) 1981 Cystine stones are uncommon and account for about 1 per